A new class of drugs has been discovered in autopsies of overdose victims and frequently in drug busts across the United States. The group of medicines called nitazenes is a unique group of synthetic opioids derived from 2-benzylbenzimidazole.
Nitazines were once legally used in other countries over seventy years ago, but they have never been a legal drug in the United States. They were invented to be a powerful painkiller for surgery and other severe pain. However, their safety profile made it so they were never approved in the US.
Why Are People Using Nitazenes?
Nitazines are powerful painkillers that also produces sedative effects. Experts estimate that it is nearly ten times stronger than fentanyl. Users who are not regularly fentanyl users are likely to overdose on opioid-containing nitazenes.
Fentanyl is a drug that is over fifty times as strong as heroin. It is frequently added to other drugs such as counterfeit oxycontin pills, heroin, and even drugs like cocaine or Molly. Because this happens often, deaths from overdose involving fentanyl have skyrocketed.
Overdose Deaths From Nitazenes
According to NBC News, the Tennessee Department of Health recently published statistics revealing that deadly overdoses linked to nitazenes have quadrupled in the last two years. The Midwest has also been seeing a surge of deaths involving the potent drug.
One popular nitazine drug called isotonitazene, also known on the streets as iso, has been making the rounds internationally, being found in overdose victims in Belgium, Canada, Estonia, Germany, Latvia, Sweden, the U.K., and the U.S. in early 2019. The drug authorities have only begun to test for these drugs, so it’s not completely clear the scope of the problem.
Symptoms Of Nitazene Intoxication
It’s important to know that nitazene was never a popular drug for doctors because of its potential for overdose. After using it for a few years in the 1950s, it was retired due to its safety profile.
If a person has been using nitazine, there is a dangerously high chance of overdose. Nitazene is a powerful opioid and can cause users to slur their words. They may have trouble remaining conscious, or their lips may turn blue if they have difficulty breathing. If you suspect nitazene intoxication, administer Narcan and call 911. Users may be unable to articulate what drug they believe they took, and you may save a life by taking action.
Opioid use disorder is a treatable disease. If somebody you love needs help, there are many options available. Medication-Assisted Treatment is considered the gold standard of recovery from opioid addiction.
Leave A Comment
You must be logged in to post a comment.